MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PATELLA RESECTION GUIDE; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. PATELLA RESECTION GUIDE; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 71440391
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/29/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that, after a tka procedure, a patella resection guide was found to have a missing screw.It was later informed that that missing screw or at least part of it was found left in the patient joint, as it was clearly visible on x-rays.At the moment there are discussions between surgical team members to establish if the screw needs to be removed.
 
Event or Problem Description
It was reported that, after a tka procedure, a patella resection guide was found to have a missing screw, the back as well.It was later informed that that missing screw or at least part of it was found left in the patient joint, as it was clearly visible on x-rays, the back of the screw was not found.Discussed follow up patient care with surgeon on three separate occasions.He is not intending to remove the screw, as patient is not experiencing any discomfort.
 
Additional Manufacturer Narrative
Results of investigation: the device was not returned for evaluation; therefore, a device analysis could not be performed.However, the photographs were reviewed and revealed that the upper and lower 8-32 button-head cap screws and a threaded sleeve are missing on one of the holes that connects the locator arm with the jaw.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.The clinical/medical investigation revealed that, per complaint details, the consigned instrument was noted to have a missing screw following the procedure and x-ray imaging confirmed ¿the missing screw or at least part of it¿is clearly visible¿ in the patient¿s joint.It was communicated that there are other pieces missing/¿not found, assumed missing and disposed of.Not found in patient¿, and only the screw was reportedly found in an x-ray.The drawing print notes other pieces that would be missing if that screw was not in place.Reportedly, there are discussions between surgical team members to establish if the screw/foreign body needs to be removed, and per correspondence, the surgeon is not intending to remove the screw, as patient is not experiencing any discomfort.The material composition of the retained screw is manufactured and intended as an externally communicating device; therefore, no data for long-term tissue exposure is available.Human error and/or a procedural variance is most likely the contributing factor the retained foreign body as the instructions for use notes to visually inspect instruments pre and post procedure for wear/damage/missing components.The patient impact includes the retained non-implantable foreign body which is reportedly in the knee joint and also seen on the x-ray imaging.Based on the information provided, migration, corrosion, and/or local pain/discomfort, as well as the possibility of additional intervention(s), cannot be ruled out.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed a similar event for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: b2 (outcomes attributed to ae - foreign body has not been removed), b5 (narrative).
 
Additional Manufacturer Narrative
Section h6 was updated.Section h10: the associated device was returned and evaluated.The visual inspection revealed that two screws and a threaded sleeve came apart from the device.These pieces were not returned.The device shows signs of extensive wear and use.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.The clinical/medical investigation revealed that, per complaint details, the consigned instrument was noted to have a missing screw following the procedure and x-ray imaging confirmed ¿the missing screw or at least part of it¿is clearly visible¿ in the patient¿s joint.It was communicated that there are other pieces missing/¿not found, assumed missing and disposed of.Not found in patient¿, and only the screw was reportedly found in an x-ray.The drawing print notes other pieces that would be missing if that screw was not in place.Reportedly, there are discussions between surgical team members to establish if the screw/foreign body needs to be removed, and per correspondence, the surgeon is not intending to remove the screw, as patient is not experiencing any discomfort.The material composition of the retained screw is manufactured and intended as an externally communicating device; therefore, no data for long-term tissue exposure is available.Human error and/or a procedural variance is most likely the contributing factor the retained foreign body as the instructions for use notes to visually inspect instruments pre and post procedure for wear/damage/missing components.The patient impact includes the retained non-implantable foreign body which is reportedly in the knee joint and also seen on the x-ray imaging.Based on the information provided, migration, corrosion, and/or local pain/discomfort, as well as the possibility of additional intervention(s), cannot be ruled out.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed a similar event for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: (b)(4).

Brand Name
PATELLA RESECTION GUIDE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19057137
Report Number1020279-2024-00692
Device Sequence Number6030165
Product Code HRY
UDI-Device Identifier03596010453945
UDI-Public03596010453945
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71440391
Device Lot Number20ESP0008
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/13/2024
Supplement Date Received by Manufacturer05/13/2024
09/26/2024
Initial Report FDA Received Date04/07/2024
Supplement Report FDA Received Date05/14/2024
09/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/11/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown